Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 432, NWS Bismarck, ND

November 5, 2008Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Nov 5, 2008, 3:34 PM CST for Stutsman County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2008, 3:34 PM CST (21:34 UTC)
Expired
Nov 5, 2008, 4:30 PM CST
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Stutsman County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 3:22 PM CST, 12 minutes earlier.

Area forecast discussion, Nov 5, 3:22 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
322 PM CST WED NOV 5 2008

.SHORT TERM...
FORECAST CONCERNS DURING THE SHORT TERM CONTINUE TO CENTER ON THE
ENSUING WINTER STORM EXPECTED TO IMPACT THE REGION BEGINNING LATER
TODAY AND TONIGHT. THE FORECAST ISSUES ARE ALMOST ENDLESS WITH THIS
SYSTEM. THE MAIN ONES WILL BE CHANGE OVER TIMES TO SNOW...POTENTIAL
FOR CONVECTIVE MESOSCALE BANDS...THE OVERALL SNOWFALL
AMOUNTS...AND BLIZZARD CONDITIONS. IN ADDITION...A SECONDARY CONCERN
WILL BE THE POSSIBILITY OF SEVERAL HOURS OF FREEZING RAIN ACROSS THE
SOUTHEASTERN PORTION OF THE CWA DURING THE EARLY PART OF THURSDAY.

CURRENT WATER VAPOR IMAGERY SHOWS THE UPPER SYSTEM TRYING TO CLOSE
OFF AS IT BEGINS TO MOVE ACROSS THE NORTHERN ROCKIES. AT THE
SURFACE...A WELL DEVELOPED 994 MB SURFACE LOW...CURRENTLY ACROSS
EAST CENTRAL SOUTH DAKOTA...CONTINUES TO TRANSPORT GOOD AMOUNTS OF
MOISTURE ACROSS THE REGION. WE HAVE BEEN SEEING QUITE A FEW SHOWERS
ACROSS THE NORTH CENTRAL AND NORTHWEST...AND WITHIN THE LAST COUPLE
OF HOURS...SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING FARTHER
SOUTH AS MOISTURE CONTINUES TO LIFT NORTHWARD. THE RAIN HAS BEEN
MIXING WITH SLEET AND SNOW ACROSS THE FAR NORTHWEST EARLY THIS AFTERNOON.

FIRST AND FOREMOST THE CHANGE OVER TIMES FROM RAIN TO SNOW STILL
APPEAR TO BE THIS AFTERNOON THROUGH EARLY EVENING ACROSS THE REST OF
THE WEST AND LATE EVENING ACROSS THE CENTRAL PORTION OF THE STATE.
AREAS ACROSS THE SOUTHEASTERN CWA INCLUDING THE JAMESTOWN AREA WILL
SEE A CHANCE OVER FROM RAIN TO SOME FREEZING RAIN BY EARLY TOMORROW
MORNING BEFORE CHANGING TO ALL SNOW DURING THE AFTERNOON ON
THURSDAY. THIS WILL HAPPEN AS A WARM NOSE...ASSOCIATED WITH THE
TROWAL...MOVES ACROSS THIS AREA.

AS FOR SNOW AMOUNTS...AREAS OF SNOW THIS EVENING ACROSS THE NORTH
WEST WILL GRADUALLY SHIFT SOUTH AND EAST AS ISENTROPIC LIFT STRENGTHS
WITH A DEVELOPING TROWAL. OVERALL...IT APPEARS THAT MESOSCALE BANDS
OF HEAVIER SNOW WILL BECOME ORIENTED WITHIN MODERATE AREAS OF SNOW
TONIGHT INTO TOMORROW.  THIS IS EXPECTED TO HAPPEN AS STRONG DEEP
LARGE SCALE FORCING...WITHIN A MID LEVEL DEFORMATION
ZONE...COINCIDES WITH STRONG FRONTOGENETIC FORCING. THIS MAIN ZONE
LIKELY TO SEE ENHANCE SNOW RATES. IT APPEARS AS THOUGH THESE BANDS WILL
BE ORIENTED SOUTHWEST TO NORTHEAST NEAR THE BISMARCK MANDAN AREAS.
IT IS WITHIN THIS ZONE WHERE STEEP LAPSE RATES EXCEEDING 7C/KM IN
THE 700 TO 500 MB LAYER WILL EXIST BY EARLY THURSDAY MORNING. CROSS
SECTIONS ORIENTED NORMAL TO THE THERMAL REVEAL NEGATIVE EPV VALUES
IN THE LAYERS DIRECTLY ABOVE THE STRONG LOW LEVEL FORCING. IN
ADDITION...MODIFIED BUFFER SOUNDINGS REVEAL 50 TO 100 J/KG OF CAPE
FROM PARCELS ORIGINATING AT 700 MB. A RUMBLE OF THUNDER WITHIN
SOME OF THESE SNOW BANDS IS ALSO POSSIBLE. OVERALL...AM EXPECTING
UPWARDS OF 6 TO 12 INCHES ACROSS SOUTH CENTRAL NORTHEASTWARD
THROUGH THE RUGBY AND HARVEY AREAS. MODERATE TO HEAVY SNOW MOVES
EAST ACROSS THE JAMES RIVER VALLEY LATE TOMORROW AND TOMORROW
NIGHT. THIS AREA ALSO LOOKS TO SEE ANYWHERE FROM 4 TO 8 INCHES.
MEANWHILE AREAS ACROSS THE NORTHWEST WILL SEE MUCH LIGHTER
AMOUNTS...ESPECIALLY AFTER TONIGHT. HOWEVER...HAVE DECIDED TO KEEP
THE WINTER STORM WARNING GOING ACROSS THE NORTHWEST DUE TO THE
POSSIBILITY OF LIGHT SNOW AND BLOWING SNOW ON THURSDAY.

WINDS WILL DEVELOP LATE THIS EVENING AND CONTINUE TO INCREASE INTO
THE DAY ON THURSDAY.  CURRENT INDICATIONS ARE WINDS OF 30 TO 40 MPH
WITH GUSTS TO NEAR 50 MPH WILL DEVELOP BY THURSDAY...LIKELY
PRODUCING NEAR ZERO VISIBLITIES ACROSS MUCH OF SOUTHWESTERN AND
SOUTHCENTRAL NORTH DAKOTA.

THE ONLY CHANGES TO THE CURRENT HEADLINES WERE TO EXPAND THE WINTER
STORM WARNING TO INCLUDE MY TWO NORTHEAST COUNTIES. IT APPEARS THIS
AREA WILL BE IN LINE TO GET SNOW BY LATER THIS EVENING. FARTHER
SOUTH AND EAST...WE HAVE DECIDED TO LEAVE THE WATCH IN PLACE ACROSS
THE SOUTHEAST COUNTIES WHERE A MIX OF RAIN AND FREEZING RAIN WILL
OCCUR ON THURSDAY MORNING BEFORE CHANGING TO ALL SNOW DURING THE
AFTERNOON HOURS.

THE STORM SYSTEM FINALLY EXITS THE REGION DURING THE DAY ON FRIDAY.
TEMPERATURES CAN BE EXPECTED TO REMAIN ON THE COLD SIDE DUE TO THE
EXPECTED SNOWPACK.

.LONG TERM...
GFS AND ECMWF SHOW A REX BLOCK SCENARIO/HIGH OVER LOW STRETCHING
FROM NORTH DAKOTA SOUTH INTO TEXAS SUNDAY AND MONDAY. KEPT LOW POPS
IN THE SOUTHWEST AS WEAK SHORTWAVE IMPINGES ON WESTERN RIDGE. DRY
MONDAY. SLIGHT CHC PRECIP COMES BACK BEGINNING TUESDAY AND SLOWLY
INCREASES THROUGH MIDWEEK AS AN OPEN TROUGH MOVES INTO THE CENTRAL
PLAINS. TEMPERATURES WILL REMAIN IN THE 30S FOR HIGHS AND LOWS IN
THE TEENS.

&&

AVIATION...RAIN CHANGING TO SNOW FROM NORTHWEST TO SOUTHEAST
TONIGHT INTO THURSDAY MORNING...THEN STRONG WINDS AND PERIODS OF
HEAVY SNOW CREATING BLIZZARD CONDITIONS THURSDAY OVER
KDIK/KBIS/KMOT. EXPECT SNOW AND WIND TO REACH KJMS SHORTLY AFTER
DAYBREAK THURSDAY AND CONTINUE THROUGH FRIDAY MORNING. APPEARS KISN
WILL GET MOST OF THEIR RAIN/SNOW TONIGHT BEFORE SHIFTING FURTHER
EAST THURSDAY. CEILINGS AND VISIBLITIES WILL MOSTLY RANGE IN THE
LIFR/VLIFR CATEGORY WITH VISIBILITIES BELOW 1 MILE THURSDAY IN
STRONG NORTHWEST WINDS OF 30 TO 45 MPH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 6 AM CST /5 AM MST/ FRIDAY FOR NDZ019>022-
034-035-042-045-046.

WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ THURSDAY FOR
NDZ001-002-009-010-017-031-032.

WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR NDZ003-004-011-
012.

WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR NDZ005-013-023-025-036-037-047-048-050-051.

BLIZZARD WARNING UNTIL 6 PM CST /5 PM MST/ THURSDAY FOR NDZ018-
033-040-041-043-044.

&&

KJB/TSW/KS
Hazardous weather outlook, Nov 5, 4:29 AM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
429 AM CST WED NOV 5 2008

NDZ018>022-033>035-040>046-061030-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
429 AM CST WED NOV 5 2008 /329 AM MST WED NOV 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

BLIZZARD WARNING TONIGHT. HEAVY SNOW...WINDS TO 50 MPH AND NEAR
ZERO VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BLIZZARD WARNING CONTINUES THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND VISIBILITY REPORTS WILL BE HELPFUL.

NDZ001>004-009>012-017-031-032-061030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-GOLDEN VALLEY-BILLINGS-
429 AM CST WED NOV 5 2008 /329 AM MST WED NOV 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING TONIGHT. HEAVY SNOW AND BLOWING SNOW EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTER STORM WARNING CONTINUES THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND VISIBILITY REPORTS WILL BE HELPFUL.

NDZ005-013-023-025-036-037-047-048-050-051-061030-
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
429 AM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SOME SLEET AND FREEZING RAIN MAY DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY SNOW AND BLOWING SNOW IS LIKELY THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND FREEZING RAIN REPORTS WILL BE HELPFUL.

RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 3:24 AM CSTBlizzard WarningBISAdams, Bowman, Burleigh, Dickey, Dunn, Emmons and 14 more55 hr
Nov 5, 3:24 AM CSTWinter Storm WarningBISBillings, Bottineau, Burke, Dickey, Divide, Foster and 14 more55 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.